Jump to content

Lyrica Suggested By Specialist...need Input Please!!


brethor9
 Share

Recommended Posts

Hi guys!!

Me again!! Sorry for all the questions but this is so brand new to me I just cant wrap my head around it all.

So I was seeing my rheumy specialist (not POTS) and talking with him about all these crazy symptoms etc and we were discussing how aside from all this I have been having some nerve/ and pain issues. He mentioned maybe starting a medication called Lyrica as it is supposed to be good for nerve pain and pain management of different kinds. He also mentioned that it is sometimes used off label to treat anxiety related symptoms because it affects GABA receptors. (Interesting enough the only meds I have ever had any luck taking are benzo's likely because they act as a sedative on the CNS and ANS)

He wondered if it would be helpful to me with my POTS symptoms also as I have been diagnosed with high levels of norepinephrine and adrenaline and it may help with some of that. Kill 20 birds with 1 stone and all that lol...

So I guess my question is does anyone take this medication? does it help or make POTS symptoms worse?? better? does it help with chronic pain? I would appreciate any advice.....

Many Thanks

Bren

Link to comment
Share on other sites

Dude I take 200mg a day for fibromyalgia and it helps a lot. It can cause dizziness in the beginning, but it passed for me. It also helps with anxiety. Like I said it really helps my pain and I wouldn't want to go without it now.

Trudy

Link to comment
Share on other sites

I take 75mg lyrica in the morning and 75mg lyrica in the evening. I believe it's probably an off-label use for partial seizure control (which is what I take it for). I don't remember looking into the neurobiology behind its effectiveness, but I suppose that would make sense, since the point is to calm my hyperreactive brain down. I've been taking it for about five years; I don't remember having any problems with it in the beginning, but then again, I started taking it because I was in the midst of an increase in neurological symptoms so it would probably be hard to tease apart anything caused by the drug and things that ere ongoing at the time. It seemed to help because I stopped having breakthrough "partial seizures" (which I have described here before- are autonomic-like nocturnal episodes) at the time.

When I moved and new docs changed my meds around, I started having more, so the new neuro told me to double my night-time lyrica-and I started hallucinating! It was (Murphy's Law) the weekend, and I was going around thinking I'd figured out the answers to life, the universe, and everything, and then would forget the "answers", only to again think it. Strange day and at some point I realized that I probably *shouldn't* be thinking that, and called the neuro.....and went back to my normal dose pronto!! So maybe that's how you know you're taking too much? Otoh, maybe I coulda made a side business out of my crazy lol

One last "funny" note re lyrica: in some states, it's considered a controlled substance (because of its primary use for pain control). When I made a cross-country move a few years back, I thought I'd get a refill in my new state because the script was at CVS (and they can pull up records from other CVSs). I had an increase in neurological activity due to the stress of the move and needed my script filled soon after moving-and they couldn't do it!!! As a controlled substance in the new state, they couldn't fill from out-of-state. And to top it off, the pharmacist was *suspicisous* of me because he'd never heard of lyrica being used for seizure control!!! And then they wouldn't take the out-of-state doc's word for it, either! Talk about panic, which of course made things worse...... <drama>

I was thinking about pain/lyrica just the other day. Pain is often a symptom of larger issues, and achiness *is* sometimes a problem for me, but I have no way of really gauging the extent of (joint) pain and/or achiness because of my lyrica.

Anyway, that's my long-winded experience(s) with lyrica. I hope it can help you!

Link to comment
Share on other sites

Thanks guys! I think like everything else with our med sensitive systems...we dont know until we try lol....so I think I'll give it a shot and see what happens....I just hate how we suffer so long and hard after taking a med our body doesnt agree with :(

Bren

Link to comment
Share on other sites

I use gabapentin for neuropathy pain. It is slightly less effective than lyrica, and still causes the same side effects like fatigue, dizziness, etc., but to a lesser degree. It is also less expensive and a little easier to wean off from, in case you ever have to do so. I liked lyrica's ability to control my pain but felt really "spacey" on it and had a lot of fuzzy vision. I was on it for 10 days, and it took 2 weeks before the withdrawal symptoms subsided (which felt mostly like a huge increase in POTS symptoms - more pain, chest pain, nausea, insomnia, sweats, etc).

When I complained about neuropathy pain to my PCP, and later to my neurologist, they each had me start with gabapentin first. Just a thought!

Link to comment
Share on other sites

  • 2 weeks later...

Hi guys

Thanks for replying! Just wondering?? I have been told by several people that Lyrica is not great because it makes you gain major weight? Did any of you have that issue when taking it?? I am in no means vain but am very small boned and have weak joints therefore any huge weight gain is really hard on my system (gained 50 pounds with my son and almost ended up in a wheelchair..water weight thank god lol!) so i am trying to get a good sense of the pros and cons of this drug

thanks

Bren

Link to comment
Share on other sites

I gained weight on Lyrica but got great pain relief. I switched to cymbalta. My pain is not as well controlled... but I'd rather have a little pain then gain any more weight. If you are unhappy with Lyrica side effects you could try cymbalta. I might even get more pain relief from it but I am unwilling to up my dose. It is being used a lot more to treat pain.

Link to comment
Share on other sites

It sounds like you have your questions answered, but I wanted to give you my experience as something to watch out for.

I'm taking 300mg. When I still had major neuropathy issues, my MD moved me to 300 BID- so double the dose. This was in January. A few days later I had a sinus infection and of all things- the satellite dish was frozen, so no TV. I lived alone at the time, out on disability also so I was feeling some depression and chalked it up to the circumstances.

The next week, I suddenly felt myself slide into a full on panic. Not a panic attack, but a panic type of depression. I was terrified of being indoors and "confined", I was horrified at the thought of people having to replace their roofs on a tight budget and a dozen other extremely odd things. Luckily, my parents came and took me to their house because then I found myself sobbing, taking everything out of context and, for the first time in my life, suicidal. Then, suddenly it all cleared up.

Over the next 4 months, I would touch down again into the same abyss but I had a nice fat RX for Ativan and I thought I had finally slipped into insanity and that made me keep my feelings more secret from my parents and my doctor. So stupid me- I finally made the correllation when I happened to drop the info from the pharmacy and it had a big red warning about suicidal thoughts. My MD was out of town, the on-call didn't return my calls and so I jumped off of Lyrica full board, feeling that it was really for my own safety. That was a mistake. I was the sickest of my life. I took a dose finally to avoid the ER and felt better within a few hours.

So- lessons are that Lyrica plays with your brain.

You can actually get higher than a kite if you take it in the AM (I've been there and I've been behind the wheel)

You can sink to the lows I've described with the higher doses (or a dose that is high for your body)

You can not realize what you are doing (such as being behind the wheel and being impared)

It can make your personality change- such as hiding things or being overly confident

You have to make sure that you never run out of RX or you will feel so cruddy

You cannot just jump off of it (my MD was very freaked out that I dumped off of it in his absence)

As for the account about not being able to fill it out of state, I just filled it out of state at Rite Aid with no problems whatsoever so I guess it depends on the pharmacist.

That said- I believe that it is of huge benefit.

Like I said, I just wanted to give you my story so you know what not to do and what to watch out for. But, even after that I am glad to have it in my arsenal.

Kits

Link to comment
Share on other sites

  • 2 weeks later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...